Publications Meetings The Profession Membership Programs Math Samplings Policy & Advocacy In the News About the AMS

   
Remote Access
Green Open Access
Transactions of the American Mathematical Society
Transactions of the American Mathematical Society
ISSN 1088-6850(online) ISSN 0002-9947(print)

   

 

A uniform bijection between nonnesting and noncrossing partitions


Authors: Drew Armstrong, Christian Stump and Hugh Thomas
Journal: Trans. Amer. Math. Soc. 365 (2013), 4121-4151
MSC (2010): Primary 05A05; Secondary 20F55
Published electronically: March 28, 2013
MathSciNet review: 3055691
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: In 2007, D.I. Panyushev defined a remarkable map on the set of nonnesting partitions (antichains in the root poset of a finite Weyl group). In this paper we use Panyushev's map, together with the well-known Kreweras complement, to construct a bijection between nonnesting and noncrossing partitions. Our map is defined uniformly for all root systems, using a recursion in which the map is assumed to be defined already for all parabolic subsystems. Unfortunately, the proof that our map is well defined, and is a bijection, is case-by-case, using a computer in the exceptional types. Fortunately, the proof involves new and interesting combinatorics in the classical types. As consequences, we prove several conjectural properties of the Panyushev map, and we prove two cyclic sieving phenomena conjectured by D. Bessis and V. Reiner.


References [Enhancements On Off] (What's this?)


Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2010): 05A05, 20F55

Retrieve articles in all journals with MSC (2010): 05A05, 20F55


Additional Information

Drew Armstrong
Affiliation: Department of Mathematics, University of Miami, Coral Gables, Florida 33146
Email: armstrong@math.umiami.edu

Christian Stump
Affiliation: LaCIM, Université du Québec à Montréal, Montréal, Québec, Canada
Address at time of publication: Institut für Algebra, Zahlentheorie und Diskrete Mathematik, Universität Hannover, Germany
Email: christian.stump@univie.ac.at

Hugh Thomas
Affiliation: Department of Mathematics and Statistics, University of New Brunswick, Fredericton, New Brunswick, E3B 5A3, Canada
Email: hthomas@unb.ca

DOI: http://dx.doi.org/10.1090/S0002-9947-2013-05729-7
Keywords: Weyl groups, Coxeter groups, noncrossing partitions, nonnesting partitions, cyclic sieving phenomenon, bijective combinatorics
Received by editor(s): March 9, 2011
Received by editor(s) in revised form: October 7, 2011
Published electronically: March 28, 2013
Additional Notes: During the time that he worked on this paper, the first author was supported by NSF Postdoctoral Fellowship DMS-0603567 and NSF grant DMS-1001825
The second author was supported by a CRM-ISM postdoctoral fellowship. He would like to thank the Fields Institute for its hospitality during the time he was working on this paper
The third author was supported by an NSERC Discovery Grant. He would like to thank the Norges teknisk-naturvitenskapelige universitet and the Fields Institute for their hospitality during the time he was working on this paper
Article copyright: © Copyright 2013 American Mathematical Society